I have begun experiencing a common and painful side effect from long-term prednisone use: accelerated tooth decay. Corticosteroids, it turns out, inhibit the absorption of calcium and vitamin D; your system steals calcium from your teeth and redistributes it to your bones. I already have one possibly infected wisdom tooth, which my Medicaid dental coverage will not pay for. The three other wisdom teeth look like they have been drilled down from the center to the dental pulp, which is where the calcium is ripe for the picking.
So I just got back from the doc. I have to go on RX Vitamin D and calcium supplements, have a bone density scan, and see a rheumatologist to see if there’s anything else that can be done to arrest the swelling from my arthritis. Unfortunately, she said, tooth decay is the most common bad side effect of long-time prednisone use and it’s a trade-off that must be accepted. Now I have to scrounge up the money for my med co-pays this afternoon, if there is any money to scrounge up. Oh, and some scrambled eggs would be nice. A six-pack of eggs at the grocery store next to the CVS pharmacy is only $3.99.